Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 113, NWS Des Moines, IA

June 6, 2018Appanoose County, Davis County, Wapello County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 6, 2018, 8:18 PM CDT for Appanoose County, Davis County, Wapello County, Iowa. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2018, 8:18 PM CDT (01:18 UTC)
Expired
Jun 6, 2018, 8:47 PM CDT
In force
29 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Appanoose County, IA, Davis County, IA, Wapello County, IA

The radar

The Des Moines radar (KDMX), 130 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 3:23 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.3 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2018-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 764 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2018-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
764 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1709 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

516 
WUUS53 KDMX 070118
SVRDMX
IAC007-051-179-070215-
/O.NEW.KDMX.SV.W.0113.180607T0118Z-180607T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
818 PM CDT WED JUN 6 2018

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Wapello County in southeastern Iowa...
  Davis County in southeastern Iowa...
  Appanoose County in south central Iowa...

* Until 915 PM CDT.

* At 818 PM CDT, severe thunderstorms were located along a line
  extending from near Ottumwa to 7 miles northeast of Lake Sundown to
  near Rathbun Lake, moving south at 30 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Ottumwa, Centerville, Bloomfield, Lake Sundown, Rathbun Lake,
  Ottumwa Industrial Airport, Eldon, Moravia, Agency, Moulton,
  Mystic, Cincinnati, Blakesburg, Pulaski, Drakesville, Exline,
  Floris, Unionville, Numa and Rathbun.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4090 9310 4090 9264 4098 9264 4112 9248
      4098 9218 4060 9218 4058 9310
TIME...MOT...LOC 0118Z 343DEG 26KT 4103 9249 4089 9261 4083 9303 

HAIL...0.88IN
WIND...60MPH
 
$$

Beerends
2 follow-up statements
860 
WWUS53 KDMX 070134
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
834 PM CDT WED JUN 6 2018

IAC007-051-179-070215-
/O.CON.KDMX.SV.W.0113.000000T0000Z-180607T0215Z/
Wapello IA-Davis IA-Appanoose IA-
834 PM CDT WED JUN 6 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR SOUTHERN WAPELLO...DAVIS AND APPANOOSE COUNTIES...

At 834 PM CDT, severe thunderstorms were located along a line
extending from 8 miles north of Bloomfield to 7 miles northwest of
Lancaster to 9 miles south of Centerville, moving south at 50 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Ottumwa, Centerville, Bloomfield, Lake Sundown, Rathbun Lake, Eldon,
Moravia, Agency, Moulton, Mystic, Cincinnati, Pulaski, Drakesville,
Exline, Floris, Unionville, Numa, Rathbun, Udell and Honey Creek
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4089 9295 4090 9264 4096 9259 4109 9248
      4098 9218 4060 9218 4058 9310
TIME...MOT...LOC 0134Z 355DEG 45KT 4087 9246 4061 9262 4060 9293 

HAIL...0.88IN
WIND...60MPH
 
$$

Beerends
937 
WWUS53 KDMX 070147
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
847 PM CDT WED JUN 6 2018

IAC007-051-179-070157-
/O.CAN.KDMX.SV.W.0113.000000T0000Z-180607T0215Z/
Wapello IA-Davis IA-Appanoose IA-
847 PM CDT WED JUN 6 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WAPELLO...DAVIS AND
APPANOOSE COUNTIES IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central and southeastern Iowa.

LAT...LON 4089 9295 4090 9264 4096 9259 4109 9248
      4098 9218 4060 9218 4058 9310
TIME...MOT...LOC 0146Z 343DEG 26KT 4079 9243 4053 9259 4052 9290 

$$

Beerends

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 6:43 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 6, 6:43 PM CDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
643 PM CDT Wed Jun 6 2018

.DISCUSSION.../Tonight through Wednesday/
Issued at 253 PM CDT Wed Jun 6 2018

Iowa is just downstream of the upper ridge axis across the Plains in
an area of good warm advection and moisture advection.  Strong
instability has developed into the western half of Iowa this
afternoon as temperatures and dewpoints have quickly risen. Surface
boundary is pushing into northern Iowa with a weak shortwave
crossing through South Dakota along with some associated forcing.
This setup is the main concern in the short term with the potential
for severe convection late this afternoon into tonight. Latest GOES-
16 visible imagery is showing agitated cumulus near Storm Lake
and cap is likely to break within an hour or two as the updrafts
continue to strengthen and the front approaches. Given the strong
instability, rapid development is expected once initiation occurs.
However, shear is modest at best with effective bulk shear around
25- 35kts across much of the area. Despite this lack of stronger
shear, the strong instability should be more than sufficient for
severe hail production. Downdraft CAPES are also robust with
values of 1200-1400 adding the wind threat component as well. Any
tornado potential is likely to be early in the event with initial
strong updrafts stretching out any available surface vorticity
near the boundary. As gusts fronts consolidate into the evening,
the system is likely to become a forward propagating line moving
southeast through central into southern Iowa during the evening
with hail and winds the main threat. Heavy rains will also occur
given PWATs approaching 1.5 inches although as the system become
more progressive, the overall threat for flash flooding is
expected to remain limited, although urban areas are always
concerning in high rate events.

This convective complex is expected to pass out of southern Iowa
this evening.  However, main low level flow will continue to be
focused just west of the forecast area in Nebraska as southeast
South Dakota overnight with convection continuing in those
locations.  Upper flow will likely carry some of this convection
into western areas overnight with additional rainfall and some
limited severe threat persisting through sunrise.

Another round of convection is expected from later Thursday
afternoon into Friday morning as a shortwave passes through the
Plains and toward the state.  There remains the potential for severe
weather during this time along with heavy rain although detail
remain somewhat sketchy as the convection tonight into early
Thursday will impact Thursday afternoons outcome.  The potential for
additional periods of convection persist into the weekend and
especially later Monday into Monday night as the main shortwave
passes through the state.  Temperatures will be at the mercy of
convection, although with no push of colder air until early next
week, readings will remain mostly above normal.

&&

.AVIATION.../For the 00Z TAFS through 00Z Thursday evening/
Issued at 642 PM CDT Wed Jun 6 2018

Thunderstorms will impact the KDSM and KOTM areas early in the
period. Primary threat is strong outflow winds through 03z.
Additional storms may occur on Thursday though confidence is low
enough at any location to keep out of the forecast at this time.
As storms end, the wind will generally become light then
gradually become east/southeast on Thu.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Cogil
AVIATION...Donavon
Hazardous weather outlook, Jun 6, 3:29 PM CDT, 4 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
329 PM CDT Wed Jun 6 2018

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-072030-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
329 PM CDT Wed Jun 6 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Scattered strong to severe thunderstorms are developing this
afternoon and will continue into tonight. The main threats will
be damaging thunderstorm wind gusts, large hail, and heavy rain.
An isolated tornado or two is also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

An active weather pattern will continue into the weekend. A few
severe storms are possible on Thursday and Friday with the main
threat expected to be hail and winds. The heavy rain potential
also exists Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters might be needed this afternoon into tonight and at times
Thursday into this weekend.

Ansorge

In the hours before

Special weather statement, Jun 6, 7:38 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Des Moines IA
738 PM CDT WED JUN 6 2018

IAZ083-084-070115-
Clarke IA-Lucas IA-
738 PM CDT WED JUN 6 2018

...GUSTY WINDS TO 50 MPH AND DIME HAIL POSSIBLE...

At 738 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Chariton, moving south at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Osceola, Lucas, Woodburn, Derby and Chariton Municipal Airport.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Iowa.

LAT...LON 4090 9381 4116 9376 4116 9334 4090 9334
TIME...MOT...LOC 0038Z 358DEG 29KT 4113 9351

Beerends
Special weather statement, Jun 6, 7:55 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Des Moines IA
755 PM CDT WED JUN 6 2018

IAZ086-097-070130-
Wapello IA-Davis IA-
755 PM CDT WED JUN 6 2018

...GUSTY WINDS TO 50 MPH POSSIBLE...

At 754 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ottumwa, moving southeast at 45 mph. The gusts are also moving out
ahead of the main precipitation area in front of the storms.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Ottumwa, Bloomfield, Ottumwa Industrial Airport, Eldon, Agency,
Pulaski, Drakesville, Floris, Lake Wapello State Park and Bloomfield
Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central and southeastern Iowa.

LAT...LON 4090 9264 4116 9241 4116 9218 4060 9218
      4059 9263
TIME...MOT...LOC 0054Z 322DEG 40KT 4100 9243

Beerends
Local storm report, Jun 6, 7:57 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
757 PM CDT WED JUN 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             1 ENE WINDSOR HEIGHTS   41.61N 93.69W
06/06/2018  E1.00 INCH       POLK               IA   PUBLIC

            MPING REPORT.

&&

FOWLE
Local storm report, Jun 6, 8:00 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
800 PM CDT WED JUN 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     TSTM WND GST     6 S MENLO               41.44N 94.39W
06/06/2018  E60 MPH          ADAIR              IA   PUBLIC

&&

RD
Special weather statement, Jun 6, 8:01 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Des Moines IA
801 PM CDT WED JUN 6 2018

IAZ083-084-094>097-070145-
Appanoose IA-Clarke IA-Wayne IA-Lucas IA-Davis IA-Decatur IA-
801 PM CDT WED JUN 6 2018

...GUSTY WINDS TO 50 MPH POSSIBLE...

At 801 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Lake Sundown to 6 miles
south of Osceola. Movement was south at 40 mph. Some of the
strongest winds are out ahead of the main precipitation area of the
storms.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Centerville, Leon, Corydon, Lake Sundown, Rathbun Lake, Seymour,
Moravia, Moulton, Allerton, Humeston, Mystic, Cincinnati, Van Wert,
Lineville, Garden Grove, Davis City, Decatur City, Exline, Weldon and
Promise City.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central and southeastern Iowa.

LAT...LON 4091 9382 4090 9262 4059 9263 4058 9387
TIME...MOT...LOC 0101Z 004DEG 35KT 4093 9265 4094 9380

Beerends
Local storm report, Jun 6, 8:11 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
811 PM CDT WED JUN 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             1 S URBANDALE           41.62N 93.74W
06/06/2018  E0.88 INCH       POLK               IA   TRAINED SPOTTER

            DELAYED REPORT.

&&

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 7:15 PM CDTSevere Thunderstorm WarningDMXLucas, Mahaska, Marion, Monroe, Wapello, Warren60 min
Jun 6, 7:25 PM CDTSpecial Weather StatementDMXAudubon35 min
Jun 6, 7:38 PM CDTSpecial Weather StatementDMXClarke37 min
Jun 6, 7:45 PM CDTSevere Thunderstorm WarningDMXAdair, Audubon, Cass, Guthrie60 min
Jun 6, 7:55 PM CDTSpecial Weather StatementDMXDavis, Wapello35 min
Jun 6, 8:01 PM CDTSpecial Weather StatementDMXAppanoose, Decatur, Wayne44 min
Jun 6, 8:25 PM CDTSpecial Weather StatementDMXCrawford35 min
Jun 6, 8:40 PM CDTSpecial Weather StatementDMXAdams, Ringgold, Union35 min
Jun 6, 8:55 PM CDTSevere Thunderstorm WarningDMXAdair, Adams, Cass, Union50 min
Jun 6, 9:53 PM CDTSevere Thunderstorm WarningDMXDallas, Polk22 min
Jun 6, 9:56 PM CDTSevere Thunderstorm WarningDMXAdair, Audubon, Cass, Guthrie28 min
Jun 6, 11:39 PM CDTSpecial Weather StatementDMXTaylor36 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.